, Volume 3, Issue 3, pp 201-234
Date: 01 Mar 2013

Approximation by rational functions on compact nowhere dense subsets of the complex plane

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Let \(X\) be a compact nowhere dense subset of the complex plane, and let \(dA\) denote two-dimensional or area measure on \(X\) . Let \(R(X)\) denote the uniform closure of the rational functions having no poles on \(X\) , and for each \(p,\, 1\le p<\infty \) , let \(R^p(X)\) be the closure of \(R(X)\) in the \(L^p(X, dA)\) -norm. Since \(X\) has no interior \(R^p(X)=L^p(X)\) whenever \(1\le p <2\) , but for \(p=2\) a kind of phase transition occurs that can be quite striking at times. Our main goal here is to study the manner in which similar phase transitions can occur at any value of \(p, \, 2\le p < \infty \) .

J. E. Brennan wishes to express his gratitude to the Institut Mittag-Leffler for support during the fall of 2011 when work on this paper was begun.